Internist Clinica Sagarada EsperanÃ§a
Irina Ferreira is an Angolan born British doctor who trained in the UK and after completing a master’s degree in infectious disease has decided to move to Angola to practice medicine. Her passion is tropical medicine and she wanted to move to Angola in the hope if making a difference to the health care system. She is currently an internist at Sagrada esperança. Dra Ana Abreu is an Angolan doctor trained in Portugal who has been working in Angola as an internist for the past 7 years and specializes in HIV care.
A 38-year-old man presented to the emergency department with extensive, nodular skin lesions all over his body, getting progressively worse over a 1-year period. The patient was an electrician and denied any recent travel outside of Angola. Physical examination revealed peri-orbital oedema; violaceous plaques on the soft palate; violaceous nodules and plaques on his face, chest and upper limbs and multiple nodular, ulcerated and exophytic lesions on his lower limbs with severe bilateral leg and scrotal oedema (Images A and B). Laboratory studies revealed anemia with Hb 8.1g/dl (reference range 13-15g/dl), positive Enzyme-linked immunosorbent assay (ELISA) test for the human immunodeficiency virus (HIV) and a CD4+ count of 44 cells per cubic millimeter (reference range 500- 1500 cells/mm3). A skin biopsy confirmed the diagnosis of nodular Kaposi Sarcoma. Upper and lower gastrointestinal (GI) tract endoscopy showed extensive involvement of the colon but minimal involvement of the upper GI tract (Image C). Antiretroviral therapy was initiated, and the patient underwent 1 cycle of chemotherapy and was discharged. Kaposi’s sarcoma is a malignant vascular tumor caused by the human herpesvirus 8 (HHV-8) and is an Acquired immune deficiency syndrome (AIDS) defining illness with a variable course and clinical presentation. Peri-orbital edema, lymphedema and extensive lesions, as seen in this patient are poor prognostic signs. One week after chemotherapy the patient presented to the emergency department with episodes of hematochezia, severe anemia (Hb 5.1g/dl) and in hypovolemic shock with a lactate of 12 mmol/L (reference range 0.5-1mmol/L) and in severe acidosis with pH 7.18 (reference range pH 7.35-7.45). Unfortunately, he passed away within hours of admission.